Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 160, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2017, 6:25 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 6:25 PM CDT (23:25 UTC)
- Expired
- May 10, 2017, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WUUS53 KSGF 102325
SVRSGF
KSC011-037-110030-
/O.NEW.KSGF.SV.W.0160.170510T2325Z-170511T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
625 PM CDT WED MAY 10 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southern Bourbon County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 730 PM CDT
* At 625 PM CDT, a severe thunderstorm was located near Parsons,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Mulberry... Mccune...
Franklin... Arcadia...
Walnut... Hepler...
Beulah... Croweburg...
Yale... Petersburg...
Farlington... Brazilton...
Porterville... Greenbush...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3776 9508 3793 9462 3742 9462 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 2325Z 246DEG 36KT 3741 9527
HAIL...1.00IN
WIND...60MPH
$$
Cramer2 follow-up statements
974
WWUS53 KSGF 102353
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
653 PM CDT WED MAY 10 2017
KSC011-037-110030-
/O.CON.KSGF.SV.W.0160.000000T0000Z-170511T0030Z/
Bourbon KS-Crawford KS-
653 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN BOURBON AND CRAWFORD COUNTIES...
At 653 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Hepler to near Mccune, moving east at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Mulberry... Mccune...
Franklin... Arcadia...
Walnut... Hepler...
Beulah... Croweburg...
Greenbush... Yale...
Ringo... Pawnee Station...
Lone Oak... Farlington...
Brazilton... Polk...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3768 9508 3777 9462 3742 9462 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 2353Z 256DEG 39KT 3757 9497 3741 9498
HAIL...1.00IN
WIND...60MPH
$$
Cramer017
WWUS53 KSGF 110015
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
715 PM CDT WED MAY 10 2017
KSC011-037-110025-
/O.CAN.KSGF.SV.W.0160.000000T0000Z-170511T0030Z/
Bourbon KS-Crawford KS-
715 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOURBON AND CRAWFORD
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3768 9508 3777 9462 3742 9462 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 0014Z 246DEG 36KT 3766 9473 3750 9474
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:57 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 10, 2:57 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Springfield MO 257 PM CDT Wed May 10 2017 .SHORT TERM...(This evening through Thursday) Issued at 236 PM CDT Wed May 10 2017 A moist and unstable airmass is inplace across the area and this will aid in the development of additional showers and storms through Tonight. While the main synoptic front is located across Northern Missouri west into Northern Kansas, an effective front/trough is located further south from Central Missouri back into West Central Oklahoma. Impulses riding up from the south have contributed to pockets of storm development, most remaining just to our north and west thus far. Will be watching the evolution of storms across Southern and Central Oklahoma this afternoon and evening as they approach the area ahead of a lead impulse over the Red River Valley. The atmosphere is ripe for organized storms with 1500j/kg of ML cape along with 40-50kts of effective bulk shear. If storms can get organized then large hail and damaging winds will be possible. Locations along and north of Interstate 44 are most favored for this activity. Most model guidance thus far has struggled with the evolution of showers and storms and thus caution must be used with them. There is a signal that the heavier axis of showers and storms may be pushed further south into our area tonight vs locations to our north given a strong low level jet developing and interacting with this trough/effective boundary. While uncertainty in this scenario is high, it would have implications on our qpf amounts overnight and this will need to be monitored. A severe threat will exist for most of the night as the environment will not change much. Shear profiles will actually become more favorable for storms heading into the overnight hours. There will likely be ongoing showers and storms Thursday morning across the area and this will be key as to what it does with the true synoptic front. Models have the front along the Interstate 44 corridor Thursday afternoon. Forecast soundings off the GFS reveal a class splitting supercell profile with large hail being the most prominent threat. Mid level lapse rates will be steep and CAPE will be plentiful especially in the hail growth zone. Thinking that robust thunderstorm development is possible along the front in the afternoon with hail to the size of golfballs possible. There is a conditional threat for a tornado if storms can ride the front and increase effective helicities. This will be evaluated more closer to tomorrow. A Slight risk for severe storms is across most of the area for Thursday with locations along and south of Interstate 44 most likely to be affected. Lastly, with such a high moisture content and potential for training storms, there is a locally heavy rainfall signal across the area as well. Storm total rainfall amounts of 0.5 to 1.5 inches looks likely with some locations receiving 2 inches within the heavier storms. This could definently cause some localized flooding issues. Widespread flooding does not look likely at this time however depending on overnight storms then the flooding threat could be higher Thursday, this will be also be monitored closely. .LONG TERM...(Thursday Night through Wednesday) Issued at 236 PM CDT Wed May 10 2017 Ongoing thunderstorms Thursday night will eventually end during the morning hours Friday. Fantastic weather is expected for Saturday through Monday. An active pattern returns by the middle of next week with several systems potientally impacting the area under a west to southwest flow regime. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1232 PM CDT Wed May 10 2017 Showers and thunderstorms will attempt to move into western missouri this afternoon. JLN has the best chance of receiving a storm however just kept in VCTS for now. SGF will be on the southern fringe of the afternoon potential. Additional storm chances will occur this evening and overnight into Thursday Morning as a front approaches. Otherwise scattered cumulus and periodic MVFR ceilings will be possible this afternoon with other MVFR and potential IFR ceilings Thursday morning. Winds will remain out of the south through the TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield
Hazardous weather outlook, May 10, 3:16 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 316 PM CDT Wed May 10 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 316 PM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Hail risk. Limited Thunderstorm wind damage risk. Limited Flooding risk. Elevated Lightning risk. DISCUSSION... Isolated to scattered thunderstorms will continue to develop across Southeast Kansas and push into portions of Western and Central Missouri this afternoon and into the evening. Locations along and north of Interstate 44 will have the highest chances of seeing these storms. A few storms may produce hail to the size of quarters and damaging wind gusts to 60 mph. Locally heavy rainfall will also be possible. Additional thunderstorms will develop across portions Central and Southern Plains Overnight. This activity will also affect locations along and north of Interstate 44. Hail to the size of quarters and damaging wind gusts to 60 mph will be possible with a few of the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A greater coverage of thunderstorms is expected area wide Thursday into Thursday evening as a cold front moves into the area. Strong to severe thunderstorms are possible with large hail to the size of golf balls and damaging winds to 60 mph being the main threats. If thunderstorms can remain on the front then a tornado threat would exist. Locally heavy rainfall will also be possible with these storms. Total rainfall amounts up to an inch and a half are likely with a few two inch amounts possible. This could result in localized flooding issues through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today into tonight for locations along and north of Interstate 44. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.